Missouri, 2004Flood in Missouri, November 27 to 28, 2004
November 27 to 28, 2004 · NWS EAX · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Nov 27, 3:35 AM CST, 5 hours 25 minutes earlier.
Area forecast discussion, Nov 27, 3:35 AM CST, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
335 AM CST SAT NOV 27 2004
.DISCUSSION...
SHOWER ACTIVITY IS ONGOING THIS MORNING...WITH MOST OF THE RADAR
RETURNS IN THE EASTERN HALF OF THE CWA. A LITTLE POST FRONTAL RAIN
IS NEARING THE KANSAS/MISSOURI STATE LINE...BUT FOR THE MOST PART
THE RAIN IS OVER IN THE WESTERN HALF. THE FRONT IS PROGGED TO MAKE
IT ACROSS THE REMAINDER OF THE AREA BY MID MORNING...SO AM
ANTICIPATING THE PRECIP TO SHUT OFF SHORTLY AFTERWARDS. SOME OF THE
RAIN THIS MORNING HAS BEEN CONVECTIVE IN NATURE...ALTHOUGH MOST OF
THE THUNDER IS OVER NOW. GUSTY WINDS ARE EXPECTED BEHIND THE
FRONT...USHERING IN MUCH COLDER AIR. TEMPERATURES WILL RISE VERY
LITTLE IN THE NORTHWEST CORNER OF MISSOURI TODAY...AND BE NEARLY
STEADY IN THE EASTERN HALF. CLOUDS ARE EXPECTED TO CLEAR BY LATER
TODAY AS THE SYSTEM PULLS OFF TO THE NORTHEAST. AS THE SURFACE HIGH
NEARS THE AREA TONIGHT...GOOD RADIATIONAL COOLING EXPECTED AFTER
MIDNIGHT.
LVQ
THE ACTIVE WEATHER PATTERN WILL RESUME EARLY NEXT WEEK. A SHORTWAVE
MOVING THROUGH BRITISH COLUMBIA THIS MORNING IS EXPECTED TO DIG OVER
THE ROCKIES DURING THE NEXT 36 HOURS. BY SUNDAY EVENING THE MODELS
AGREE THAT A CUTOFF LOW WILL DEVELOP NEAR THE FOUR CORNERS. THE GFS
IS IN GOOD AGREEMENT WITH THE ECMWF, UKMET, AND THE CANADIAN MODELS
BRINGING THE CUTOFF THROUGH THE CENTRAL UNITED STATES ON WEDNESDAY.
THE ETA MODEL IS ALMOST A DAY QUICKER, AND SEEMS MUCH TOO FAST SINCE
A KICKER FOR THIS SYSTEM IS NOT EXPECTED TO REACH THE SHORE OF
OREGON UNTIL TUESDAY NIGHT.
STRONG UPPER LEVEL SOUTHWEST FLOW ACROSS THE SOUTHERN ROCKIES WILL
INDUCE AN INVERTED SURFACE TROUGH OVER THE SOUTHERN PLAINS BY MONDAY
MORNING. GULF MOISTURE WILL STREAM NORTHWARD AS A RESULT. DEEP
MOISTURE RETURN IS EVIDENT ISENTROPIC CHARTS AS EARLY AS THE PREDAWN
HOURS ON MONDAY, SO IVE INCREASED PRECIPITATION CHANCES TO THE 40
TO 60 PERCENT RANGE WITH HIGHEST CHANCES ALONG THE KANSAS MISSOURI
BORDER EARLY MONDAY. CRITICAL THICKNESS PROGS IN THE 1000-850MB
LAYER INDICATE THAT THE RAIN SNOW LINE WILL BE SOMEWHERE BETWEEN
I-70 AND HIGHWAY 36. BOTH THE GFS AND ETA DONT MOVE THE RAIN SNOW
LINE MUCH THROUGH WEDNESDAY. FOR NOW, IVE INCLUDED A MENTION OF
RAIN OR SNOW FOR KANSAS CITY, CARROLLTON, MOBERLY, AND KIRKSVILLE.
THERMAL PROFILES FROM FORECAST SOUNDINGS ARE NOT FAVORABLE FOR SLEET
OR FREEZING RAIN.
ANOTHER BIG SNOW DOESNT APPEAR LIKELY WITH THIS SYSTEM. A FEW
INCHES ARE POSSIBLE FROM NORTHEAST KANSAS THROUGH NORTHERN MISSOURI,
BUT INTENSE SNOWFALL LIKE KANSAS CITY EXPERIENCED WEDNESDAY DOES NOT
APPEAR LIKELY WITH THIS SYSTEM. WEDNESDAYS SYSTEM DEEPENED RAPIDLY
AS THE UPPER LOW TRACKED THROUGH SOUTHERN MISSOURI. THE UPPER LOW
FORECAST FOR THIS WEDNESDAY WILL PROBABLY NOT HAVE THE DYNAMICS OF
THE STORM LAST WEDNESDAY. ALL INDICATIONS ARE THAT THIS WEDNESDAYS
SYSTEM WILL BE WEAKENING AS IT ENCOUNTERS CONFLUENT FLOW OVER THE
OHIO RIVER VALLEY.
KOCH
&&
.PREV DISCUSSION...
ADDING SOME THUNDER IN SOUTHERN PORTIONS OF FORECAST AREA WHERE
STRONGEST THETA E ADVECTION IS OCCURRING LATE THIS EVENING...AND
SEEING LIGHTNING JUST SOUTH OF REGION AT THIS TIME.
PC
655 PM FRI...
SOME MINOR REVISIONS TO TONIGHT AND SATURDAY FORECAST TO BETTER FIT
PRECIPITATION AND TEMPERATURE TRENDS. WILL INCREASE POPS FOR
NORTHWEST MISSOURI AND NORTHEAST CORNER OF KANSAS BASED ON
PRECIPITATION SPREADING ACROSS SOUTHEAST NEBRASKA AND NORTH CENTRAL
KANSAS. WILL ALSO INTRODUCE A BRIEF PERIOD OF MIXED PRECIPITATION AS
BACK EDGE OF DEFORMATION BAND MOVES OUT OF NORTHWEST MISSOURI...WITH
FORECAST SOUNDINGS SHOWING FREEZING LEVEL DROPPING TO BELOW 900 MB
IN THOSE AREAS AS PRECIPITATION COMES TO AN END. ALSO WILL SLOW THE
RATE OF COOLING TONIGHT AS AIR BEHIND THE FRONT IS INITIALLY NOT
THAT COOL. STILL SEEING LOWER 40S BEHIND THE FRONT IN NEBRASKA AND
NORTHWEST KANSAS.
PC
351 PM FRI...
SATELLITE AND UPPER AIR DATA SHOW THE NATION..AS A WHOLE...DOMINATED
BY A WEAK TROUGH. A SLOWLY DEEPENING SHORTWAVE IS NOTED MOVING
THROUGH THE ROCKY MOUNTAIN TODAY. IT IS THIS SHORTWAVE THAT WILL
EJECT THROUGH THE MIDWEST OVERNIGHT AND SATURDAY...BRINGING MORE
RAIN TO EASTERN KANSAS AND NORTHERN MISSOURI.
OVERNIGHT...THE SHORTWAVE WILL EJECT THROUGH THE PLAINS. THIS WAVE
WILL PUSH A COLD FRONT THROUGH THE CWA...WITH DEEP LAYER MOISTURE
ADVECTING NORTH JUST AHEAD OF THE FRONT. BOTH THE GFS AND ETA ARE IN
FAIRLY GOOD AGREEMENT ON THE TIMING AND PLACEMENT OF THE FRONT AND
ATTENDANT PRECIP. BOTH MODELS SHOW THAT ISENTROPIC LIFT LOOKS TO
BE THE PRIMARY FORCING COMPONENT AHEAD OF AND ALONG THE FRONT AS A
THETA-E RIDGE EXPANDS NORTHEAST. RIGHT ENTRANCE JET DYNAMICS SHOULD
PROVIDE ENOUGH LIFT TO SQUEEZE SOME LIGHT PRECIP OUT OF THE
SATURATED AIR BEHIND THE FRONT...WITHIN THE DEFORMATION ZONE. THE
RAIN/SNOW LINE SHOULD REMAIN NORTH OF THE MISSOURI/IOWA BORDER AS
THE WARM TEMPERATURES ADVECTED NORTH AHEAD OF THE FRONT TODAY WILL
PREVENT THE COLUMN OF AIR FROM COOLING ENOUGH TO CHANGE OVER. THE
OTHER CONCERN FOR THE OVERNIGHT HOURS IS THE AMOUNT OF PRECIP THAT
CENTRAL MISSOURI WILL RECEIVE. SEVERAL RIVERS IN CENTRAL AND WEST
CENTRAL MISSOURI ARE STILL JUST ABOVE FLOOD STAGE OR HAVE JUST GONE
BELOW. IT SHOULD NOT TAKE MUCH MORE THAN HALF AN INCH OF RAIN TO
SEND SOME OF THESE RIVERS BACK INTO FLOOD. HOWEVER...QPF IS LESS
THAN HALF AN INCH...SO I HAVE NOT ISSUED A FLOOD WATCH...BUT HYDRO
WILL NEED WATCHING.
FOR SATURDAY...WINDS WILL PICK UP BEHIND THE FRONT AS THE LOW
PRESSURE SYSTEM GETS SPUN UP MOVING EAST. PRESSURE GRADIENTS ON THE
BACK SIDE LOOK TO INCREASE EARLY TOMORROW MORNING...SO I HAVE UPPED
WINDS A LITTLE. THE NORTHERLY DIRECTION OF THE WIND WILL BRING
NOTHING BUT COOL AIR TO KANSAS AND MISSOURI TOMORROW. THEREFORE...
LEFT TEMPS BELOW GUIDANCE.
FOR SUNDAY AND SUNDAY NIGHT...I LEFT THE FORECAST AS IS. GFS AND ETA
STILL AGREE THAT PRECIP SHOULD START SUNDAY NIGHT. THE RAIN/SNOW
LINE CONTINUES TO BE TRICKY...BUT I SAW NO STRONG REASON TO LIFT IT
NORTH OF ITS CURRENT LOCATION SOUTH OF I-70 RIGHT NOW.
OTHERWISE...KEPT TEMPS BELOW NORMAL DUE TO NORTHEAST SURFACE WINDS.
WARM ADVECTION TYPE PRECIPITATION IS EXPECTED THROUGHOUT THE DAY
MONDAY WITH A BROAD AREA OF ISENTROPIC LIFT OVER SPREADING THE
FORECAST AREA. THE WARM AIR ADVECTION WILL BE AHEAD OF AN EJECTING
UPPER LOW FROM THE SOUTHWEST. THE GFS HAS FLIP FLOPPED TO A MORE
SOUTHERLY UPPER LOW FORECAST TRACK WITH A MORE ELONGATED LOOKING
TROUGH. ON THE OTHER HAND...THE ECMWF HAS RETAINED BETTER
CONSISTENCY AND TAKES THE LOW FURTHER NORTH ACROSS NORTHERN
MISSOURI...MORE LIKE YESTERDAYS 00Z GFS. FOLLOWED MORE ALONG THE
LINES OF THE ECMWF WHICH RESULTED IN ONLY MINOR CHANGES TO THE GOING
FORECAST. PRECIPITATION CHANCES INCREASE AGAIN ON TUESDAY AS THE
SYSTEM REACHES THE AREA. 850MB TEMPERATURES ARE A FEW DEGREES WARMER
THAN PREVIOUS RUNS...WHICH TRANSLATES TO PRECIPITATION BEGINNING AS
RAIN ACROSS CENTRAL MISSOURI WITH THE CHANGEOVER TO SNOW POSSIBLY
DELAYED UNTIL LATE TUESDAY.
CUTTER/STOFLET
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
WFO EAX
Hazardous weather outlook, Nov 27, 5:45 AM CST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
545 AM CST SAT NOV 27 2004
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-271900-
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...TODAY AND TONIGHT
LAST NIGHTS RAIN WILL CAUSE RAPID RISES ON RIVERS AND STREAMS IN
CENTRAL AND WEST CENTRAL MISSOURI TODAY. FLOOD WARNINGS HAVE BEEN
ISSUED FOR THE SOUTH GRAND RIVER, THE PETITE SALINE CREEK, BIG CREEK,
AND THE BLACKWATER RIVER. REFERENCE THE LATEST FLOOD WARNINGS AND
FLOOD STATEMENTS FROM THE NATIONAL WEATHER SERVICE IN PLEASANT HILL
FOR CURRENT STAGES ON THESE RIVERS AND OTHER RIVERS THAT MAY RISE
TODAY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
LIGHT SNOW IS POSSIBLE OVER NORTHEAST KANSAS AND FAR NORTHERN
MISSOURI AS EARLY AS TOMORROW NIGHT. A SLOW MOVING STORM SYSTEM WILL
HAVE THE POTENTIAL TO PRODUCE SEVERAL PERIODS OF LIGHT SNOW MONDAY,
TUESDAY, AND WEDNESDAY. AT THIS TIME, THE POTENTIAL FOR ACCUMULATING
SNOW IS GREATER ALONG AND NORTH OF HIGHWAY 36, INCLUDING SAINT
JOSEPH, TRENTON, KIRKSVILLE, AND MARYVILLE. WET SNOW OR A RAIN SNOW
MIX IS POSSIBLE AS FAR SOUTH AS KANSAS CITY, MARSHALL, AND MOBERLY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE)
HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV.
KOCH
Flood, Cooper
- When
- November 27, 9:00 AM CST to November 28, 5:00 PM CST
- Where
- Cooper forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.844, -92.810 (the zone’s center; the record gives no point)
The Petite Saline Creek near Boonville crested at 18.65 feet, or 2.65 feet above flood stage. The Lamine River near Otterville crested at 18.67 feet, or 3.67 feet above flood stage.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Idaho, November 27, 20042 deaths · 3 events
- Tornado in Alabama, November 27, 20044 injured · $400,000 · F2 · 1 event
- Strong Wind in California, November 27, 20041 death · 1 injured · 1 event
- Heavy Snow in Utah, November 27 to 28, 200411 injured · $280,000 · 9 events
- Tornado in Alabama, November 27, 2004$200,000 · F1 · 1 event
- Strong Wind in Ohio, November 27, 2004$150,000 · 22 events
- Tornado and Hail in Louisiana, November 27, 2004$65,000 · F1 · 4 events
- Tornado in Florida, November 27, 2004$50,000 · F1 · 1 event
- Damaging Wind in Louisiana, November 27, 2004$150,000 · 50 kt wind · 1 event
- Hail and Damaging Wind in Texas, November 27, 2004$80,000 · 1.75 in hail · 2 events
- Damaging Wind in Louisiana, November 27, 2004$75,000 · 50 kt wind · 1 event
- Tornado in Alabama, November 27, 2004$30,000 · F0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5427880.